Alert archive / Kentucky / Tornado Warnings in 2020
Tornado Warning 43, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at May 3, 2020, 2:22 PM CDT for Mississippi County, Missouri; Carlisle County, Hickman County, Kentucky. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2020, 2:22 PM CDT (19:22 UTC)
- Expired
- May 3, 2020, 2:45 PM CDT
- In force
- 23 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Carlisle County, KY, Hickman County, KY, Mississippi County, MO
The radar
The Paducah radar (KPAH), 44 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 11:44 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 7.4 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 361 J/kg
- Mixed-layer CIN
- -511 J/kg
- Mixed-layer LCL
- 941 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
638
WFUS53 KPAH 031922
TORPAH
KYC039-105-MOC133-031945-
/O.NEW.KPAH.TO.W.0043.200503T1922Z-200503T1945Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Paducah KY
222 PM CDT Sun May 3 2020
The National Weather Service in Paducah has issued a
* Tornado Warning for...
Northern Hickman County in western Kentucky...
Carlisle County in western Kentucky...
East central Mississippi County in southeastern Missouri...
* Until 245 PM CDT.
* At 222 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Anniston, or near Towosahgy State Historic Site,
moving east at 60 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation. A spotter reported a funnel
cloud with this storm when it moved over East Prairie.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Bardwell around 235 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Columbus and Arlington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3670 8927 3687 8928 3687 8882 3667 8882
TIME...MOT...LOC 1922Z 272DEG 52KT 3679 8923
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
PS2 follow-up statements
964
WWUS53 KPAH 031931
SVSPAH
Severe Weather Statement
National Weather Service Paducah KY
231 PM CDT Sun May 3 2020
MOC133-031940-
/O.CAN.KPAH.TO.W.0043.000000T0000Z-200503T1945Z/
Mississippi MO-
231 PM CDT Sun May 3 2020
...THE TORNADO WARNING FOR EAST CENTRAL MISSISSIPPI COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
western Kentucky...and southeastern Missouri.
LAT...LON 3669 8905 3676 8912 3679 8912 3685 8914
3687 8913 3687 8882 3667 8882
TIME...MOT...LOC 1930Z 267DEG 53KT 3681 8907
$$
KYC039-105-031945-
/O.CON.KPAH.TO.W.0043.000000T0000Z-200503T1945Z/
Hickman KY-Carlisle KY-
231 PM CDT Sun May 3 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 245 PM CDT FOR
NORTHEASTERN HICKMAN AND SOUTHERN CARLISLE COUNTIES...
At 230 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Bardwell, moving east at 60 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northeastern Hickman and southern Carlisle Counties, including the
following locations... Columbus and Arlington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3669 8905 3676 8912 3679 8912 3685 8914
3687 8913 3687 8882 3667 8882
TIME...MOT...LOC 1930Z 267DEG 53KT 3681 8907
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
PS295
WWUS53 KPAH 031940
SVSPAH
Severe Weather Statement
National Weather Service Paducah KY
240 PM CDT Sun May 3 2020
KYC039-105-031949-
/O.EXP.KPAH.TO.W.0043.000000T0000Z-200503T1945Z/
Hickman KY-Carlisle KY-
240 PM CDT Sun May 3 2020
...THE TORNADO WARNING FOR NORTHEASTERN HICKMAN AND SOUTHERN CARLISLE
COUNTIES WILL EXPIRE AT 245 PM CDT...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, damaging winds remain likely and a Severe
Thunderstorm Warning remains in effect for the area.
A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
western Kentucky...and southeastern Missouri.
LAT...LON 3669 8905 3676 8912 3679 8912 3685 8914
3687 8913 3687 8882 3667 8882
TIME...MOT...LOC 1939Z 272DEG 48KT 3680 8895
$$
PSWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 3, 12:22 PM CDT, 2 hours earlier.
Area forecast discussion, May 3, 12:22 PM CDT, 2 hours before
Area Forecast Discussion National Weather Service Paducah KY 1222 PM CDT Sun May 3 2020 .UPDATE... Issued at 1209 PM CDT Sun May 3 2020 Updated Aviation discussion for the 18 UTC TAF issuance. && .SHORT TERM...(Today through Tuesday night) Issued at 319 AM CDT Sun May 3 2020 Still not a lot of clarity for the convective evolution through the day today. The current convection over central Illinois and Indiana should continue to push eastward and not impact our region this morning. The best chance for surface-based convection will be near the cold front from the Bootheel through west Kentucky this afternoon. Some of the CAMs bring an organized cluster of storms eastward across the far southern portions of the forecast area mainly this afternoon, but there is no sign of any development to our west so far. This is not surprising with the cap in play. The cap will make it difficult for thunderstorms to sustain themselves, which will limit the severe potential this afternoon. That said it is hard to ignore the surface airmass in place ahead of the front. High temperatures have trended upward a bit with the lack of convection early today, and with dewpoints expected to be in the middle 60s, still cannot rule out a stray strong storm near the front this afternoon. A few showers or storms may linger near the southern border, especially in west Kentucky past 00Z, but tonight should be dry for the most part. Some clearing is indicated, especially across the north, and winds will become light overnight, so we trended low temperatures downward. Won't be surprised to see quite a few readings down into the middle 40s across the north. Our next storm system is still on track to impact the region late Monday afternoon through Tuesday. Guidance is still struggling to bring the frontal boundary back north into our area, but the WRF runs and other CAMs push convection southeast through southeast Missouri and into west Tennessee from 21Z Monday to 00Z Tuesday. The ARW version has a well developed bow-echo diving through that region, which definitely supports the Slight Risk from SPC over southeast Missouri. The entire area is expected to get wet Monday night, as the primary upper-level disturbance moves east southeast through the region. Isentropic lift will result in widespread rain/showers, and GFS and NAM soundings indicate that some elevated instability could be achieved. Will have a mention of thunder throughout the region Monday night. Heavy rainfall will be the primary concern, especially if some training develops. A few showers may linger over the southeastern half of the area into Tuesday, but any thunder potential should be out of the area by then. .LONG TERM...(Wednesday through Saturday) Issued at 319 AM CDT Sun May 3 2020 Well below normal temperatures will be the main headline during the long term period and likely continuing beyond the 7 day forecast. Upper level flow will be primarily northwesterly through the period. Timing of weak perturbations within this type of flow pattern is hard to pin down at longer time ranges. However, there has been a decent signal for a weak 500mb wave to move through on Wednesday as a surface low moves from southern Michigan into the upper Ohio Valley and drags a cold front through our area, accompanied by light shower activity. The signal is greatest in the EVV Tri-state and points further northeast, so this is where slight PoPs are in place. Given some marginal instability present with steeper lapse rates, decided to include thunder mention with this package. After a dry period Wednesday night and Thursday, a stronger mid level wave pushes southeastward from the Northern Rockies into the lower Ohio Valley area Thursday night into Friday. Guidance continues to struggle at generating any instability with this system, tending to limit it to the southwest of our cwa. Friday may end up being a rather crummy day if rain and thick cloud cover persists a good portion of the day. A deep upper low will pivot across the Great Lakes/Northern New England region late next week into the weekend. Weak disturbances within the northwesterly flow may rotate around this feature and could result in some light precipitation for portions of the area. As previously mentioned, temperatures will be well below normal through the period. Warmest readings will be on Wednesday with mid 60s to lower 70s and then falling into the low to mid 60s by Friday and Saturday. Potential exists for some areas to be stuck in the 50s for highs on Friday. Overnight lows will primarily be in the 40s. However, some of our northern locations may drop into the upper 30s Friday night. Next weekend will need to be watched closely for any potential frost, especially if the forecast were to trend any colder. && .AVIATION... Issued at 1209 PM CDT Sun May 3 2020 A line of thunderstorms will impact KCGI and KPAH from roughly 19-22z this afternoon. Could see brief MVFR/IFR cigs, reduced visibilities to low MVFR or IFR at times as well as strong variable gusts. Thunder could make it as far north as KEVV/KOWB this afternoon. Further north, a cold front is working its way through southern Illinois, northwest Kentucky, and southwest Indiana where winds have become northwesterly at KMVN. The wind shift should make it to KEVV/KOWB between 18 and 20z. Convection will be clear of all terminals by 23z, when all terminals should become VFR with light northwesterly winds. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...DWS SHORT TERM...DRS LONG TERM...SP AVIATION...DWS
Hazardous weather outlook, May 3, 11:14 AM CDT, 3 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 1114 AM CDT Sun May 3 2020 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-041615- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 1114 AM CDT Sun May 3 2020 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight A line strong to severe storms with the potential to produce damaging winds and large hail will move across southern portions of southeast Missouri, far southern Illinois, and southern portions of western Kentucky this afternoon. Locally heavy rainfall and lightning can also be expected with any thunderstorms today. .DAYS TWO THROUGH SEVEN...Monday through Saturday A chance of thunderstorms is forecast mainly over southeast Missouri late Monday afternoon and then throughout the region Monday night. A few strong to severe storms cannot be ruled out over southeast Missouri late Monday afternoon into the early evening. Damaging winds will be the primary concern, but some hail will also be possible. Otherwise, locally heavy rainfall and lightning will be the primary concerns Monday night. There is a small chance for thunderstorms over the Evansville Tri State Wednesday afternoon. Brief heavy rain and lightning would be the main hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested this afternoon across southern portions of southeast Missouri, extreme southern Illinois, and southern portions of western Kentucky. DWS/RJP
In the hours before
Local storm report, May 3, 1:50 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
150 PM CDT SUN MAY 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0118 PM TSTM WND DMG 1 E POPLAR BLUFF 36.77N 90.39W
05/03/2020 BUTLER MO EMERGENCY MNGR
TREE DOWN ON A HOUSE WITH RESIDENTS TRAPPED
INSIDE.
&&
DWSLocal storm report, May 3, 1:51 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
151 PM CDT SUN MAY 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0118 PM TSTM WND DMG NEELYVILLE 36.56N 90.51W
05/03/2020 BUTLER MO BROADCAST MEDIA
LIVE POWER LINES DOWN ON HOME IN NEELYVILLE.
&&
ATLLocal storm report, May 3, 1:56 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
156 PM CDT SUN MAY 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0146 PM TSTM WND DMG MCGEE 37.07N 90.19W
05/03/2020 WAYNE MO PUBLIC
TREES DOWN, PEA SIZE HAIL.
&&
ATLLocal storm report, May 3, 1:58 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
158 PM CDT SUN MAY 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM TSTM WND DMG 3 NE HENDRICKSON 36.94N 90.45W
05/03/2020 WAYNE MO PUBLIC
REPORT FROM MPING: TREES UPROOTED OR
SNAPPED; ROOF BLOWN OFF.
&&
ATLLocal storm report, May 3, 2:01 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
201 PM CDT SUN MAY 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM TSTM WND DMG 2 S BROWNWOOD 37.05N 89.96W
05/03/2020 STODDARD MO LAW ENFORCEMENT
CAR FLIPPED SEVERAL TIMES BY HIGH WINDS.
POSSIBLY TORNADO. TIME ESTIMATED BY RADAR.
&&
DWSLocal storm report, May 3, 2:17 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
217 PM CDT SUN MAY 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0118 PM TSTM WND DMG 3 NE HENDRICKSON 36.94N 90.43W
05/03/2020 WAYNE MO EMERGENCY MNGR
TREE DOWN ON A CAMPER ON HIGHWAY 172 EAST OF
US 67. TIME ESTIMATED.
&&
DWSThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 12:20 PM CDT | Severe Thunderstorm Warning | PAH | Carter, Ripley | 40 min |
| May 3, 12:40 PM CDT | Severe Thunderstorm Warning | PAH | Ripley | 35 min |
| May 3, 12:48 PM CDT | Severe Thunderstorm Warning | PAH | Bollinger, Butler, Stoddard, Wayne | 57 min |
| May 3, 1:22 PM CDT | Severe Thunderstorm Warning | PAH | Bollinger, Mississippi, New Madrid, Scott, Stoddard | 53 min |
| May 3, 1:35 PM CDT | Tornado Warning | PAH | Stoddard | 40 min |
| May 3, 2:08 PM CDT | Severe Thunderstorm Warning | PAH | Mississippi, New Madrid, Scott | 52 min |
| May 3, 2:29 PM CDT | Severe Thunderstorm Warning | PAH | Calloway, Carlisle, Graves, Marshall | 61 min |
| May 3, 2:45 PM CDT | Tornado Warning | PAH | Graves | 15 min |
| May 3, 3:06 PM CDT | Severe Thunderstorm Warning | PAH | Calloway, Trigg | 39 min |
| May 3, 3:47 PM CDT | Special Weather Statement | PAH | Todd, Trigg | 88 min |
Nearby
Tornado Warnings in Kentucky, 2020Tornado Warnings in Missouri, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.